1887
2 - Qatar Critical Care Conference Proceedings
  • ISSN: 0253-8253
  • EISSN: 2227-0426

Abstract

For the last three decades propofol has been used in anaesthesia and as a sedation technique. Several reports have warned about its use in higher doses for prolonged durations as it can have severe side effects such as propofol related infusion syndrome (PRIS), which can be fatal.1,2,3 PRIS is a rare and complex clinical condition characterized by severe metabolic acidosis, rhabdomyolysis, cardiac, liver and kidney dysfunction, and lipidemia. In its advanced stage PRIS can lead to severe refractory bradycardia and asystole.4,5

Propofol and remifentanil total intravenous anaesthesia (TIVA) is a popular anaesthesia technique. The target controlled infusion (TCI) gives predicted and controlled drug concentration and has added to the increased use of TIVA. Not much literature is available about the use of propofol and remifentanil TIVA and occurrence of PRIS. We report a case of PRIS in a neurosurgical patient with history of dyslipidemia. A 46-year old man weighing 68 kg, with a known case of hyperlipidemia, presented with decreased hearing on the left side, headache, and perioral numbness. Computerized tomography (CT) of the head showed left cerebropontine angle cystic lesion. His home medications were oral sodium chloride 1200 mg three times daily and pravastatin 20 mg once daily. He was electively scheduled for surgery under general anaesthesia, which lasted for seven hours. He received a TCI with propofol and remifentanil. He remained hemodynamically stable throughout the procedure.

Over 7 hours the patient received a total of 3332 mg of 1% propofol, remifentanil TCI 3–4 mcg/ml, ephedrine 18 mg, mannitol 20%–250 ml, pancuronium 16 mg, vecuronium 25 mg, cefazoline 2 g, dexamethasone 16 mg, neostigmine 5 mg, glycopyrolate 1 mg, and labetalol 25 mg. He received 2 liters of crystalloid and one liter of colloid during the surgery. Intra-operative blood sugar remained around 6–7 mmol/L and his central venous pressure was maintained between 8–11 mmHg.

His first arterial blood gas showed increasing lactate and metabolic acidosis after two hours of anaesthesia and it continued to rise till the end of surgery. He was extubated and shifted to the surgical intensive care unit (SICU) with a Glasgow Coma Score of 15, spontaneously breathing and with stable hemodynamics. The serum lactate continued to rise in SICU for the first 12 hours and then slowly started to decline (Figure 1). A graph of the trends of carbon dioxide and serum bicarbonate levels is shown in Figure 2. The triglycerides level reached 11.46 (Figure 3), creatine kinase 1852 U/L and myoglobin 474 ng/ml which showed decline within the next 24 hours.

He remained hemodynamically stable with adequate urine output. On day one we resumed atorvastatin 20 mg, labetalol prn, bicarbonate infusion. After 24 hours, his lactate levels were normalized and acidosis resolved. The patient was discharged without any complications.

Conclusion: Propofol TIVA with TCI is a common anesthesia practice. In a known dyslipidemic patient it will increase the risk for PRIS. In our patient, other risk factors for development of PRIS were higher dose, neurosurgical procedure, and extended duration of propofol infusion. The authors believe it is the first case of PRIS in a dyslipidemic patient undergoing neurosurgery with TIVA.

Loading

Article metrics loading...

/content/journals/10.5339/qmj.2019.qccc.59
2019-11-05
2020-08-05
Loading full text...

Full text loading...

/deliver/fulltext/qmj/2019/2/qmj.2019.qccc.59.html?itemId=/content/journals/10.5339/qmj.2019.qccc.59&mimeType=html&fmt=ahah

References

  1. Hemphill S, McMenamin L, Bellamy MC, Hopkins PM. Propofol infusion syndrome: a structured literature review and analysis of published case reports. BJA. 2019; 122:4:448459.
    [Google Scholar]
  2. Liolios A, Guérit JM, Scholtes JL, Raftopoulos C, Hantson P. Propofol infusion syndrome associated with short-term large-dose infusion during surgical anesthesia in an adult. Anesth Analg. 2005; 100:6:18041806.
    [Google Scholar]
  3. Roberts RJ, Barletta JF, Fong JJ, et al.  Incidence of propofol-related infusion syndrome in critically ill adults: a prospective, multicenter study. Crit Care. 2009; 13:5:R169.
    [Google Scholar]
  4. Ahlen K, Buckley CJ, Goodale DB, Pulsford AH. The ‘propofol infusion syndrome’: the facts, their interpretation and implications for patient care. Eur J Anaesthesiol. 2006; 23:12:990998.
    [Google Scholar]
  5. Kam PC, Cardone D. Propofol infusion syndrome. Anaesthesia. 2007; 62:7:690701.
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.5339/qmj.2019.qccc.59
Loading
/content/journals/10.5339/qmj.2019.qccc.59
Loading

Data & Media loading...

  • Article Type: Conference Abstract
Keyword(s): hyperlipidemia , propofol , propofol infusion syndrome , TCI and TIVA
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error